Arizona, 2021

Flash Flood in Arizona, August 1, 2021

August 1, 2021 · NWS PSR · 1 event in 1 county or zone

Daytime heating combined with abundant moisture allowed for isolated convection to develop over favored terrain features in southern Gila County during the afternoon and evening on the 1st. Thunderstorms were capable of producing locally heavy rainfall, which ended up resulting in one instance of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Daytime heating combined with abundant moisture allowed for isolated convection to develop over favored terrain features in southern Gila County during the afternoon and evening on the 1st. Thunderstorms were capable of producing locally heavy rainfall, which ended up resulting in one instance of flash flooding. A USGS stream gage along Cibecue Creek recorded a rapid rise of 4 feet in less than 15 minutes. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 1, 9:27 PM MST, 23 minutes earlier.

Area forecast discussion, Aug 1, 9:27 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
927 PM MST Sun Aug 1 2021

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
High pressure will strengthen over the region the first part of this
week resulting in thunderstorm chances limited primarily to
mountainous locations. Temperatures will also increase with
afternoon highs climbing above normal, becoming hottest over SW
Arizona and SE California where readings could eclipse 115 degrees
during the middle of the week. Late in the week, the weather pattern
may become more favorable for thunderstorms to return to central
Arizona while temperature cool back near the seasonal average.

&&

.DISCUSSION...
Early afternoon objective analysis shows a rather disjointed high
pressure system spread from the four corners through northern
Mexico. This feature has been in the process of consolidating and
strengthening over SE Arizona in response to upstream pattern
amplification. In fact, a well defined trough axis was rotating into
southern NV associated with an unusually strong SW jet core. While
this places the Great Basin under a favorable flow regime, the
increasing heights aloft and anti-cyclonic jet shear will promote
subsidence and general midlevel warming throughout the forecast
area. However, a very moist boundary layer persists (~12 g/kg) and
near optimal insolation so far today has led to efficient diurnal
upslope wind flow. HREF members have accurately forecast several
showers/storm forming over favored terrain features with initial
daytime heating, though struggling to maintain any intensity or
propagation off the terrain induced initiation point given the more
hostile synoptic environment. This cycle will likely continue into
the late afternoon across much of Arizona before loss of heating
precludes any further deep convective activity.

During the first half of the week, pronounced 500mb high pressure
will dominate the weather over the forecast area with 595dm central
heights translating from SE Arizona into the Colorado River Valley.
During this evolution, westerly winds will become more predominant
through a greater portion of the atmospheric profile helping
introduce drier air into the boundary layer via both advective
processes and increased vertical mechanical mixing. Forecast
soundings suggest boundary layer mixing ratios decreasing from a
current 11-12 g/kg range to only 9 g/kg tomorrow, and as low as 6-7
g/kg midweek. Without a strong forcing mechanism, this decreased
moisture will almost certain preclude any deep convection at lower
elevations, and only modest chances over eastern CWA high terrain.
In fact, NBM POPs have expectedly decreased substantially such that
it wouldn't be surprising if no storms affected any part of the
forecast area Tuesday or Wednesday.

The one notable consequence of this temporary pattern transition is
rapid warming into the boundary layer, and temperatures pushing into
above normal levels across the entire region. Model output has been
fairly consistent with multi-model spread relatively narrow. This
data set indicates many of the warmer lower elevation desert
communities flirting with 110F as early as tomorrow with heat likely
peaking on Wednesday in association with the apex of the ridge
magnitude. Locations through SW Arizona and California stand to
experience the hottest conditions with NBM median forecasts showing
widespread high temperatures at or above 115F. Thus, have issued an
Excessive Heat Watch in this western set of zones with growing areas
of high heat risk. Further east into south-central Arizona, NBM
forecasts keep afternoon highs around 110F and short of excessive
heat criteria. Historically, high soil moisture content after a
convectively active period can temper afternoon temperatures; and
there is some model output indicating temperatures in the Phoenix
metro several degrees warmer Wednesday than the mandated NBM
forecast, so will need to keep tabs on model trends the next
several iterations.

Late in the week, ensemble models remain in fair agreement that the
aforementioned ridge becomes dampened and elongated by the
combination of a westerly shortwave entering the Great Basin and an
easterly wave moving through northern Mexico. In fact, the easterly
wave can be tracked back to a PV fracture and jet streak emanating
from energy diving into the plains over the SW Conus ridge axis
early this week. This PV fracture can be seen in a majority of
ensemble members, so confidence is good that the feature will
actually exist. However, confidence is much lower with respect to
the track of the salient forcing features with some output tracking
the primary easterly shortwave circulation well south of the
international border while dipping the westerly flow into northern
Arizona. While this latter scenario would typically be convectively
unfavorable, strong outflows and moisture advection from presumed
intense Sonoran complexes could become juxtaposed with shortwave
energy riding along the poleward side of the ridge axis. NBM only
provides modest POPs at the end of the week/weekend owing to this
larger pattern uncertainty and availability of better quality
moisture with ascent mechanisms.

&&

.AVIATION...Updated at 0430Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Isolated convection will generally remain relegated to the
Mogollon Rim through Monday. Across the lower deserts including
the Valley, conditions will remain unfavorable for showers and
thunderstorms. The chance of an outflow boundary reaching KPHX is
somewhat higher Monday, though probabilities are only 10-20
percent. If an outflow boundary does materialize, there would
likely be a wind shift to a direction with a north and easterly
component. Otherwise, winds will remain light and diurnal through
Monday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
No significant aviation weather concerns anticipated through
Monday evening. Winds will generally remain light and diurnal
under mostly clear skies.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Warming and drying continues Tuesday with slightly warmer
temperatures Wednesday. This will mean highs of 114-116 near and
west of the Lower Colorado River Valley (not as hot further east).
Min RH values on the lower deserts will be below 20% (closer to 10%
for southeast CA); 20-30% higher terrain. Overnight recovery will be
poorest over eastern Riverside County (Max RH of 20-25%) and not as
bad elsewhere on the lower deserts (Max RH 30-50%) and better over
the south-central AZ higher terrain (50-70%). Atmospheric moisture
content trends upward during the latter half of the week and high
temperatures trend downward significantly. As a result Min RH
increases 10-15% by Saturday compared to Wednesday and Max RH
increases 20-30%. Storm chances trend upward from east to west but
at this time are expected to be limited to AZ through Saturday.
Apart from thunderstorms, winds will tend to favor typical diurnal
patterns Tuesday and Wednesday. A change is anticipated Thursday
over portions of southeast CA and southwest AZ with southerly
breeziness and that continues through Saturday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Tuesday morning through Wednesday
     evening for AZZ530-532.

CA...Excessive Heat Watch from Tuesday morning through Wednesday
     evening for CAZ561>570.

&&

DISCUSSION...18
AVIATION...Hirsch
FIRE WEATHER...AJ

In the hours before

Special weather statement, Aug 1, 5:25 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
525 PM MST Sun Aug 1 2021

AZZ558-560-563-020100-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
525 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 525 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 21 miles east of Globe, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Carlos and Peridot.

This includes AZ Route 70 between mile markers 264 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 11020 3343 11030 3344 11032 3340 11035
      3339 11044 3327 11046 3331 11060 3351 11053
      3348 11017 3345 11018
TIME...MOT...LOC 0025Z 283DEG 6KT 3339 11041

SDB

The radar

The Flagstaff radar (KFSX), 100 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
August 1, 9:50 PM MST to 11:50 PM MST
Where
Gila County, 6.95 mi NNW of Seneca
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.845, -110.558

A USGS stream gage along Cibecue Creek near Chrysotile, Arizona recorded a rapid rise of over 4 feet in less than 15 minutes. At 2205MST, the creek crested at 6.9 feet. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979343.